Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 388, NWS Dodge City, KS

July 29, 1996Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 1996, 3:34 AM CDT for Clark County, Meade County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 1996, 3:34 AM CDT (08:34 UTC)
Expired
Jul 29, 1996, 4:15 AM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Clark County, KS, Meade County, KS

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:25 AM CDTThunderstorm Wind 52Protection, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 290833
SVRDDC
KSC025-069-119-290915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
334 AM CDT MON JUL 29 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST KANSAS
 
   ...NORTHERN CLARK COUNTY...SOUTHERN GRAY COUNTY
   ...NORTHERN MEADE COUNTY
 
AT 330 AM AT LINE OF SEVERE THUNDERSTORMS WAS LOCATED ON A LINE FROM
NEAR KINGSDOWN TO 5 MILES SOUTHEAST OF MONTEZUMA. WINDS OF 70 TO 80 MPH
HAVE OCCURRED WITH THESE STORMS. TOWNS IN THE PATH OF THESE STORMS
INCLUDE BLOOM...MINNEOLA....FOWLER AND MEADE.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
KRUSE/MCAVORY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM CDT, 12 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 3:01 PM CDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT SUN JUL 28 1996

...CHALLENGE TODAY REMAINS PRECIP CHANCES / TEMPS THRU PERIOD...

LATEST SFC ANALYSIS CONTINUES TO DEPICT PESKY STATIONARY FRONT OVER
EXTREME NORTHERN KS WITH DEVELOPING SFC LOW IN NE COLO AND A SECOND
LOW IN SE WY.  ABUNDANT MOISTURE AND PLENTY OF SUN OVER EASTERN CO
AND WESTERN KS THIS AFTERNOON SHOULD SET THE STAGE FOR STORMS TO
DEVELOP EASTWARD TOWARD CWA.  GOOD SOUTH TO SSE INFLOW COMBINED WITH
GOOD OL NW FLOW ALOFT WILL MAKE FOR SOME SVR STORMS ONCE THEY GET
GOING.  H20 VAPOR IMAGERY DEPICTING A STRONG VORT MAX OVER EASTERN
NV WITH A SECONDARY MAX OVER WESTERN AZ.  THESE TO ROTATE AROUND
RIDGE WITH INITIAL INFLUENCE TO HELP SET OFF TRW WEST OF CWA EARLY
THIS PM.

LOOKING FARTHER INTO THE CRYSTAL BALL...THE SFC FRONT WILL MAKE ITS
WAY SOUTHWARD MONDAY...SETTING THE STAGE FOR A HEAVY RAIN EVENT.
THE BEST CHANCES FOR PRECIP WILL BE SOUTH...WHERE VORT MAX CURRENTLY
IN NV WILL INTERACT BEST WITH FRONT.  FFG GUIDANCE IS IN 2.0 TO 2.5
INCH RANGE OVER SOUTHERN CWA...SO MID SHIFT MAY HAVE TO CONSIDER A
FFA FOR THE SOUTHERN HALF OF THE CWA.  PRECIP TO MOVE OUT BY 06Z/30
LEAVING COOL TE2MPS IN ITS WAKE.  TUESDAY WILL BE QUITE COOL.

DDC 069/086 063/080 060 365
GCK 068/085 062/079 059 465
EHA 070/088 063/081 061 476
LBL 069/087 062/080 060 476
HYS 069/083 062/078 060 465
P28 073/089 066/085 062 176

SEARCY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:18 AM CDTSevere Thunderstorm WarningDDCFinney, Gray42 min
Jul 29, 2:34 AM CDTSevere Thunderstorm WarningDDCHodgeman41 min
Jul 29, 3:00 AM CDTSevere Thunderstorm WarningDDCFord45 min
Jul 29, 3:34 AM CDTSevere Thunderstorm WarningDDCGray41 min
Jul 29, 4:14 AM CDTSevere Thunderstorm WarningDDCClark, Comanche46 min
Jul 29, 6:18 PM CDTSevere Thunderstorm WarningDDCHamilton42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.